Cipro and other medication induced EM (e.g. Avelox, Levaquin, verapamil etc.)

Good Morning,

I am not exactly sure what I am dealing with here...I took Cipro in March 2013 and November 2013. Only 4 pills total. Four. Freaking. Pills. I got shin splints that wouldn't go away, what I thought was plantar fasciitis, now realize was probably nerve pain, posterior tibial tendon degeneration, and a plethora of other issues. 5 months out from last Cipro my feet started burning. I thought it was Morton's Neuromas. It came and went. Then I hurt my posterior tibial tendon while walking a few weeks later and the pain was so bad I ended up being in cast for weeks and on high dose NSAIDs. Around that same time my other tendons started to hurt and I started twitching all over my body. I developed pins and needles in my arms. Then my feet started burning. Badly. It's not so bad when I'm off my feet, sometimes hardly even noticeable. But it is pretty much always there while I'm standing. It burns so badly and they are red on the bottom. It also kind of feels like I have no padding on my feet and am walking on bone. My fingertips kind of feel the same way, like the bones are exposed. The palms of my hands hurt, almost like a pain you would feel when you go on the monkey bars too long. Is this EM??? Has anyone else had this type of reaction from Cipro or Levaquin or Avelox?

Dear Liz,

So sorry to hear you may have medication induced EM.

I have attached several older posts where this has been under discussion.

Have you a Dr diagnosing ? If not that maybe should be the first step. Just let us know and we may be able to point you in right direction :)

God bless

mads

http://www.livingwitherythromelalgia.org/forum/topics/em-neuropathy-and-fluoroquinolones

http://www.livingwitherythromelalgia.org/forum/topics/dangerous-antibiotics?

http://www.livingwitherythromelalgia.org/forum/topics/dry-skin-anyone

I have heard anecdotally that people blame their EM on Ciprofloxacin but I can find nothing definite on the Internet. However there is little doubt that Cipro can cause peripheral neuropathy http://www.fda.gov/Drugs/DrugSafety/ucm365050.htm
and peripheral neuropathy is a comorbidity of EM. Perhaps you should be looking out more papers like that one and also taking photos of your feet in flare to take with you at your next appointment.

I haven't been diagnosed with anything...doctors have been giving me the run around to get a referral to a neurologist...I also keep hoping things will get better, but they're getting worse. I don't really have "flares." The pain is pretty constant in my feet all day long, so much worse when standing to the point where I could scream. I don't know how to tell the different between this and peripheral neuropathy.

I’m so sorry Liz. It does sound as though a referral to a neurologist is the way to go. Whatever it it is I am afraid the run around is what everyone has to go through with a set of symptoms which don’t allow the doctors to tick all the boxes. My EM is not typical as it comes with huge all body heat and heat rash along with myoclonic jerking, but it seems there is no name which includes all my symptoms so I have settled for EM and take benzodiazepine to suppress the jerks and antihistamine to reduce the rash.

Hi Tizzy,

Thank you for your response! What types of things should I be doing for now? My neuro appointment is November 5th. I’m in a fluoroquinoline support group, but there don’t seem to be too many people with EM, maybe a handful out of thousands in the group…I’m not sure if this could be EM or PN. Or both! I would love to wear soft orthotics, but since my posterior tibial tendon is degenerated I need rigid ones. :frowning: Cipro has essentially destroyed my entire body. And my life.

Hi Guys,

Medications thought to have induced erythromelalgia include calcium channel-blockers (both nifedipine and verapamil), ergot derivatives such as bromocriptine, pergolide, and cyclosporine, some antibiotics - penicillans and fluoroquinolanes ie.Ciprofloxacin There may be a long period of treatment (years) with these agents before the appearance of the erythromelalgia, but also symptoms may appear in a matter of weeks. It is said that stopping the offending medication usually leads to improvement of symptoms within weeks(as we know EM'ers report otherwise).

What medications/antibiotics may have affected you?

Good Morning,

This is Jama's Mom (the gal that develped EM during her pregnancy). Jama went to the ER vomiting and the Doc gave her Zofran, it was within days of finishing it up that Jama started the pain and buring in her hands and feet. She sent me a photo to show me how her feet had these white speckles on them... From there it was all down hill. Curios is anyone else might have some info or thoughts on this. Thanks

Always,

Grace

Dear Liz, I have had the exact same reaction. Four years following Levaquin use and my intial symptoms, I had a spontaneous rupture of my posterior tibial tendon on my left foot. Now, if I walk any distance, the pain becomes excruciating. I now use a wheelchair. I am so sorry to hear you are suffering too. It is such a difficult pain to manage. I have other pain issues with Ehlers-Danlos Syndrome and fibromyalgia so my wrists and joints swell with use. That causes additional pain in my hands and feet from the inflammation/muscle sprains. I am thankful to have a name to this strange condition. I haven’t personally met anyone else with hands and feet like mine. It is somehow comforting to know I am not alone, but I ache to know someone else hurts like this. I am so sorry. <3

Attaching link to the fluoroquinolone study in case anyone interested.

http://www.livingwitherythromelalgia.org/forum/topics/do-you-suspect-medication-induced-em-possible-fluoroquinolone-eff

I worked on the 1st part of the study survey from the University of San Diego this weekend. It took me over 2 hours to complete. I then received am email stating they would send me the 2nd part soon. Although it required a lot of my time, I believe it was worth every minute. My pain BEGAN 3 days into a 2-week prescription of Levaquin. I ignored the symptoms until they became agonizing and my hands and feet were literally throbbing. On day 7, I called my doctor to complain. I went in to the office to show him my red, swollen, hot, painful hands. he told me then, and documented it in my file that I had had an “adverse reaction to Levaquin”. He told me if I just stopped taking it, the symptoms would go away. They never have. That was in 2003, before the lawsuits and black boxing. I never reported it because I didn’t know to do so. I think it’s not too late.

Thanks for letting us know what the study involves ,Beth. Sounds pretty detailed. Did they ask much about symptoms?

Be interesting to see results! Do you think we should re-post in case members missed reading this the first time?

God bless

mads